Hail, Campbell
- When
- May 17, 2:45 PM MST
- Where
- Campbell County, 7 mi W of Savageton
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 43.870, -105.921
A thunderstorm developed over southwestern Campbell County and produced nickel size hail northwest of Savageton.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm developed over southwestern Campbell County and produced nickel size hail northwest of Savageton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 17, 12:48 PM MST, 1 hour 57 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 148 PM MDT FRI MAY 17 2013 .SHORT TERM...THIS EVENING THROUGH SATURDAY NIGHT ISSUED AT 147 PM MDT FRI MAY 17 2013 19Z SURFACE ANALYSIS HAD LOW PRESSURE OVER SOUTHEAST WY WITH WARM FRONT NORTHEAST/EAST ACROSS FAR SOUTHERN SD. WATER VAPOUR SHOWED UPPER RIDGE BUILDING OVER THE DAKOTAS AND SHORTWAVE OVER WESTERN WY. SHORTWAVE WILL TRAVEL NORTHEAST TONIGHT ON A 45KT MID-LEVEL JET STREAK. SYNOPTIC FORCING WILL SLIGHTLY DEEPEN THE SURFACE LOW AS IT INCHES NORTHEAST ALONG THE WARM FRONT INTO THE NE PANHANDLE OVERNIGHT. TD/S IN THE MID/UPPER 50S HAVE POOLED/ADVECTED WEST AHEAD OF THE WARM FRONT OVER THE SD PLAINS AND FAR NORTHEAST WY. 1-1.5KJ/KG MLCAPE VALUES EXPECTED DURING PEAK HEATING LATE THIS AFTERNOON/EARLY THIS EVENING ALONG WITH 0-6KM BULK SHEAR VALUES RISING TO 20M/S. 0-1KM BULK SHEAR PEAKS NEAR 10M/S EARLY THIS EVENING NORTHEAST OF SURFACE LOW OVER FAR NORTHEAST WY/BLACK HILLS/FAR NORTHWEST SD. IF UPPER LEVEL RIDGE BUILDING OVER THE DAKOTAS DOESN/T SURPRESS CONVECTION...WOULD EXPECT CLUSTER OF TSRA TO DEVELOP IN THE FAR NORTHWEST REACHES OF THE CWA LATER THIS AFTERNOON...MOVING EAST/NORTHEAST OVERNIGHT. ADDITIONAL CLUSTER OF STORMS MAY DEVELOP NEAR THE WARM FRONT AS 35KT LOW LEVEL JET DEVELOPS THIS EVENING. CONVECTIVE-ALLOWING MODELS SUPPORT THIS SCENARIO AS WELL AS A COUPLE OF SUPERCELLS BRINGING LARGE HAIL/DAMAGING WINDS. ISOLATED TORNADO THREAT LATE THIS AFTERNOON/EARLY THIS EVENING OVER FAR NORTHEAST WY/AREAS NORTH OF THE BLACK HILLS. ACTIVITY WILL MERGE INTO A LARGER SCALE CONVECTE SYSTEM AND MOVE EAST OF THE CWA OVERNIGHT. TEMPERATURES NEAR GUIDANCE. SATURDAY...SURFACE LOW OVER NE PANHANDLE SINKS INTO EASTERN CO AS FLOW AHEAD OF IT PUSHES WARM FRONT NORTH INTO A NORTH/SOUTH ORIENTED BOUNDARY FROM CENTRAL ND INTO NORTHEAST CO. STRONGER SHORTWAVE ROUNDS UPPER TROUGH OVER THE ROCKIES AND BEGINS TO IMPINGE ON FRONTAL BOUNDARY SATURDAY AFTERNOON. 2-3KJ/KG SBCAPE FORECAST ALONG WITH PLENTY OF SHEAR FOR SUPERCELLS. ACTIVITY WILL MERGE INTO A LARGE CONVECTIVE CLUSTER AHEAD OF SURFACE BOUNDARY SATURDAY EVENING. ORGANIZED SEVERE THUNDERSTORMS LOOK LIKE A GOOD BET EAST OF THE BLACK HILLS. AS MCS MOVES EAST OF THE AREA SATURDAY NIGHT...SYNOPTIC SCALE FORCING AHEAD OF UPPER TROUGH WILL KEEP SHRA/ISOLATED TSRA GOING OVERNIGHT OVER MUCH THE AREA. TEMPERATURES NEAR GUIDANCE. && .LONG TERM...SUNDAY THROUGH FRIDAY ISSUED AT 147 PM MDT FRI MAY 17 2013 MEDIUM RANGE MODELS REMAIN IN GENERAL AGREEMENT WITH PROGRESSION AND TRACK OF UPPER TROF/LOW LATER THIS WEEKEND AND EARLY NEXT WEEK...WITH MODELS CONTINUING TO TREND THE SYSTEM A BIT FURTHER SOUTH ACROSS THE REGION. THE CONSENSUS OF THE MODELS AT 00Z WAS TO MOVE THE TROF ACROSS THE NORTHERN ROCKIES AND INTO THE NORTHERN PLAINS SUNDAY INTO SUNDAY NIGHT. UPPER LOW IS THEN PROGGED TO DEVELOP ACROSS SD SUNDAY NIGHT...WITH THE SYSTEM CUTTING OFF AND STALLING SOMEWHERE ACROSS EASTERN SD MONDAY INTO TUESDAY. THE LATEST CONSENSUS WOULD BRING A SIGNIFICANT AMOUNT OF RAINFALL TO MUCH OF THE FORECAST AREA...ESPECIALLY FROM THE BLACK HILLS AREA EASTWARD ACROSS MUCH OF SD. 1 TO 3 INCHES OF RAINFALL WOULD GENERALLY BE EXPECTED ACROSS THESE AREAS FROM SUNDAY INTO TUESDAY...ESPECIALLY IF THE SYSTEM STALLS OUT OVER EASTERN SD FOR AS LONG AS IS PROJECTED. ANY DEVIATIONS TO THE TRACK AND SPEED WOULD ALTER THIS POTENTIAL...BUT THIS IS LOOKING MORE AND MORE LIKE A SIGNIFICANT RAINFALL EVENT FOR MUCH OF THE AREA. HAVE RAISED POPS FOR MOST AREAS FROM SUNDAY TO TUESDAY...WITH LIKELY POPS ACROSS MUCH OF THE AREA SUNDAY THROUGH MONDAY NIGHT. SOME THUNDERSTORMS ARE EXPECTED ACROSS THE AREA ON SUNDAY...BUT THIS SHOULD BECOME MORE OF A GENERAL RAIN/SHOWER EVENT SUNDAY NIGHT AND EARLY NEXT WEEK AS LOW DEVELOPS EAST OF THE AREA AND INSTABILITY DIMINISHES. TEMPS COULD BECOME COLD ENOUGH LATE SUNDAY NIGHT AND MONDAY NIGHT FOR SOME SNOW ACROSS THE HIGHEST ELEVATIONS OF THE BLACK HILLS...BUT WILL LEAVE OUT POSSIBILITY FOR NOW UNTIL THINGS BECOME A BIT CLEARER WITH REGARD TO THE TRACK. HIGHS SUNDAY ARE EXPECTED TO BE IN THE 60S TO MID 70S...WARMEST TOWARD SOUTH CENTRAL SD. COOL AND BREEZY/WINDY CONDITIONS ARE THEN EXPECTED MONDAY AND TUESDAY. AT THIS POINT...IT LOOKS THE SYSTEM WILL EJECT SLOWLY EASTWARD OUT OF THE REGION TUESDAY AND TUESDAY NIGHT...WITH GRADUALLY IMPROVING CONDITIONS FROM WEST TO EAST. FORECAST UNCERTAINTY INCREASES FOR THE REST OF THE FORECAST...AS IT WILL BE DETERMINED BY THE PROGRESSION OF THIS SYSTEM. THERE SHOULD BE A GENERAL WARMING TREND FOR THE MIDDLE AND LATTER PART OF THE WEEK...ESPECIALLY ACROSS WESTERN AREAS...BUT POSSIBLY NOT AS SIGNIFCANT AS HAS BEEN EXPECTED. WILL GO WITH A MAINLY DRY FORECAST FOR WEDNESDAY AND WEDNESDAY NIGHT AS WEAK RIDGING IS PROGGED TO PASS THROUGH THE REGION BEHIND EXITING SYSTEM. SOUTHWEST FLOW ALOFT COULD DEVELOP AGAIN BY THE END OF THE WEEK...WHICH WOULD BRING BACK CHANCES FOR SHOWERS AND STORMS. && .AVIATION...FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON ISSUED AT 147 PM MDT FRI MAY 17 2013 LOW STRATUS CONTINUES TO DISSIPATE ACROSS SOUTH CENTRAL SD. SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED THIS AFTERNOON AND EVENING. THE BEST CHANCE FOR THUNDERSTORMS WILL BE ACROSS NORTHEASTERN WY...THE BLACK HILLS...AND NORTHWESTERN SD. LOCAL IFR CONDITIONS ARE POSSIBLE NEAR THESE STORMS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...HELGESON LONG TERM...13 AVIATION...13
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 922 AM MDT FRI MAY 17 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-181300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 922 AM MDT (1022 AM CDT) FRI MAY 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND MOVE EAST AND NORTHEAST ACROSS THE AREA THROUGH TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEAST WYOMING AND MOST OF WESTERN SOUTH DAKOTA. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREAT. ISOLATED TORNADOES ARE POSSIBLE...ESPECIALLY FROM FAR NORTHEAST WYOMING INTO NORTHWEST SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AN EXTENDED PERIOD OF ACTIVE WEATHER CONTINUES SATURDAY INTO EARLY NEXT WEEK. MOST OF SOUTH DAKOTA HAS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AND SATURDAY NIGHT. LARGE HAIL AND SEVERE WIND GUSTS ARE THE PRIMARY THREATS...BUT STORMS WILL ALSO PRODUCE HEAVY RAIN AND FREQUENT LIGHTNING. ISOLATED TORNADOES ARE POSSIBLE OVER SOUTH CENTRAL SOUTH DAKOTA. THUNDERSTORMS ARE LIKELY AGAIN SUNDAY AND SUNDAY NIGHT...AND THEN AGAIN MONDAY AND MONDAY NIGHT. DRIER WEATHER IS IN THE FORECAST FOR THE LAST HALF OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
238 PM MDT FRI MAY 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 2 NNW SAINT ONGE 44.58N 103.75W
05/17/2013 E0.88 INCH LAWRENCE SD TRAINED SPOTTER
&&
MESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 241 PM MDT FRI MAY 17 2013 SDZ012-024-025-172115- BUTTE SD-NORTHERN BLACK HILLS SD-NORTHERN FOOT HILLS SD- 241 PM MDT FRI MAY 17 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAWRENCE AND EXTREME SOUTHERN BUTTE COUNTIES UNTIL 315 PM MDT... AT 237 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES WEST OF WHITEWOOD TO 8 MILES NORTHWEST OF TERRY PEAK...AND MOVING NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... DOWNTOWN SPEARFISH... WHITEWOOD... SAINT ONGE... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 4 AND 28... THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4441 10357 4435 10400 4459 10397 4462 10358 TIME...MOT...LOC 2040Z 203DEG 17KT 4447 10373 4442 10394 WARD/CALDERON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
311 PM MDT FRI MAY 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0303 PM HAIL 2 ESE DOWNTOWN SPEARFIS 44.49N 103.82W
05/17/2013 E0.88 INCH LAWRENCE SD PUBLIC
I-90 EXIT 14
&&
WFO UNRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
315 PM MDT FRI MAY 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL S DOWNTOWN SPEARFISH 44.50N 103.86W
05/17/2013 M0.70 INCH LAWRENCE SD NWS EMPLOYEE
LASTED 12 MINUTES
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
321 PM MDT FRI MAY 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 1 E DOWNTOWN SPEARFISH 44.50N 103.84W
05/17/2013 M1.00 INCH LAWRENCE SD NWS EMPLOYEE
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
336 PM MDT FRI MAY 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL 2 NNW SAINT ONGE 44.58N 103.74W
05/17/2013 M1.00 INCH LAWRENCE SD TRAINED SPOTTER
LASTED 10 MINUTES
&&
METhe Riverton/Lander radar (KRIW), 225 km away, was scanning. The volume nearest the first event began at 21:45 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445511, 445512.